Kentucky, 2024Cold in Kentucky, January 16 to 17, 2024
January 16 to 17, 2024 · NWS PAH · 1 event in 1 county or zone
A long duration cold weather event continued as broad high pressure remained over a large portion of the eastern half of the country. Wind chills early the 17th bottomed out around -10 with lows of 0-5 in Northwestern Kentucky.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long duration cold weather event continued as broad high pressure remained over a large portion of the eastern half of the country. Wind chills early the 17th bottomed out around -10 with lows of 0-5 in Northwestern Kentucky. One person died as a result of cold weather exposure in Daviess County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 16, 3:33 PM CST, 4 hours 27 minutes earlier. Its key messages:
- Another bitterly cold night is in store with wind chill readings between 0 to -8 degrees.
- Warmer but still below normal temperatures for Wednesday into Thursday, followed by more dangerous cold Thursday night into Saturday night with wind chills falling below zero again.
- The risk for light snow remains on track for Thursday into Thursday night, with the potential for some light accumulations and minor impacts.
- A significant warming trend begins Sunday with a transition to a wetter pattern by the middle of next week.
Area forecast discussion, Jan 16, 3:33 PM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
333 PM CST Tue Jan 16 2024
.KEY MESSAGES...
- Another bitterly cold night is in store with wind chill readings
between 0 to -8 degrees.
- Warmer but still below normal temperatures for Wednesday into
Thursday, followed by more dangerous cold Thursday night into
Saturday night with wind chills falling below zero again.
- The risk for light snow remains on track for Thursday into
Thursday night, with the potential for some light accumulations and
minor impacts.
- A significant warming trend begins Sunday with a transition to
a wetter pattern by the middle of next week.
&&
.DISCUSSION...
Issued at 333 PM CST Tue Jan 16 2024
Anticyclonic flow associated with an area of sfc high pressure has
built across the region allowing for lots of sunshine this
afternoon. In fact, the current snowpack can be seen on the latest
GOES-16 visible imagery that will set the stage for one final night
of frigid minTs in the single digits. 925 mb temps will be 8-10
degC warmer compared to the previous night with light WSW-SW winds,
but skies will also be mainly clear allowing for some radiational
cooling to make up for this WAA. For this reason, blended NBM temps
closer to the 25th percentile which keeps our western counties a few
degrees warmer and below wind chill advisory criteria. However, wind
chills below zero degrees are still expected, so have gone ahead and
issued a SPS for the CWA for what will still be another bitterly
cold night!
By Wednesday morning, the aformentioned sfc high pressure will be
centered east of the lower Ohio Valley as a cold front begins to
approach from the west. The increase in the pressure gradient will
allow for breezy conditions with gusts around 20 mph possible. But
the most noteworthy change will be maxTs rising to near the freezing
mark with minTs progged to fall into only the lower 20s with rising
heights aloft.
With that said, the next chance for pcpn in the form of mainly snow
will arrive on Thursday as a 700-500 mb shortwave ejects across the
central Plains. Combined with isentropic lift associated with 850-
700 mb WAA ahead of the cold front, the risk for snow will spread
across the FA Thursday morning with temps starting off in the 20s
before rising near to slightly above freezing in the afternoon.
Initially, pcpn may briefly start off as rain, but given model
soundings show wet bulb potential that would cause temps to cool
quickly in the column, have made significant changes to the NBM
WxType and removed the mention of rain for most locations in
collaboration with WFO LMK. Unless we lack saturation in the DGZ
like the NAM shows (currently an outlier), think it will be
difficult for the thermodynamics to support a widespread mix for a
long duration given the current snowpack. The exception is down near
New Madrid/Fulton Counties by the TN border where pcpn on the onset
may mix with rain/freezing rain due to a warm nose around 850 mb and
warmer 2M temps. Otherwise, light snow will remain possible through
Thursday evening before the cold front pushes east Thursday night.
Overall, minor accumulations ranging from a dusting to near 1 inch
across our far eastern counties remain possible through Thursday
night. The 12z deterministic GFS still remains the most robust with
QPF and would support a little more, as the mid-level energy is a
bit more amplified compared to the CMC/ECMWF. In fact, the
probability of 1 inch or greater is in the 25 to 40% range from
Hopkinsville to Evansville where the potential for slightly higher
amounts would be favored the most. With more marginal cold air in
place, one thing that is worth noting is the snow character will be
much wetter with SLRs struggling to rise above 10:1. This may result
in only minor impacts with pavements seeing slightly less
accumulation compared to colder/elevated surfaces.
Behind the cold front Thursday night, much colder air will return
once again as a trough digs across the Ohio Valley on Friday. This
will cause wind chills to fall below zero Thursday night, and near
-10 or colder Friday night when another wind chill advisory will
likely be needed in the future. Breezy NW winds around 15 to 20 mph
with gusts near 30 mph can also be expected on Friday. Would not be
surprised to see some flurries or even a snow shower linger,
especially across SW Indiana as a vort max rounds the base of the
trough. Model soundings are hinting at some residual 925-900 mb
moisture where the DGZ will be located!
Finally, big changes are on track from Sunday through early next
week as a ridge rapidly builds aloft with a potent 1040 mb sfc high
pressure. This will eventually lead to a much warmer and wetter
pattern by Tuesday as another frontal boundary slowly approaches the
FA. Although confidence is low due to uncertainty in
timing/placement, will need to monitor trends for Monday as there
may be a short window to see the potential for a wintry mix with
retreating cold air. In collaboration with our WFO neighbors, have
left NBM mention of sleet/freezing rain on the onset before the
transition to plain rain as the DESI Grand Ensembles indicates a 20-
40% probability across the NW. Despite the unsettled weather, NBM
currently has 40s/50s progged for maxTs by Tuesday, so there is
some good news!
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1110 AM CST Tue Jan 16 2024
Lingering MVFR cigs at terminals KEVV & KOWB will diminish over
the next 1-2 hours; otherwise, VFR conditions are expected with
mostly clear skies as high pressure builds over the region. WNW
winds between 5 to 10 kts will shift WSW this evening and SW
overnight. As the pressure gradient tightens Wednesday morning,
winds will increase to 10-12 kts with gusts near 20 kts towards
midday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DW
AVIATION...DW
Hazardous weather outlook, Jan 16, 3:53 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 PM CST Tue Jan 16 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 PM CST Tue Jan 16 2024 /453 PM EST Tue Jan 16 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Wind chill values between 0 to -8 degrees are possible tonight
across the region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The is a chance of light snow Thursday into Thursday night, with
light accumulations possible.
Wind chill readings near -10 degrees or colder are possible Friday
night into early Saturday morning across our area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DW
Cold/Wind Chill, Daviess
- When
- January 16, 8:00 PM CST to January 17, 8:00 AM CST
- Where
- Daviess forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
The Daviess County Coroner reported that a homeless woman (58f) living in her car passed away on the 17th due to exposure to cold weather. Temperatures were frigid on the 17th, with an early morning low of 1 in Owensboro with wind chills bottoming out at -11.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Oregon, January 16 to 21, 20246 deaths · 15 events
- Winter Storm and Flood in Montana, January 16 to 19, 2024$100,000 · 23 events
- Winter Weather in Vermont, January 16, 202417 events
- Cold in North Carolina, January 16 to 17, 202416 events
- Heavy Snow and Winter Weather in Maine, January 16 to 17, 202414 events
- Ice Storm and Winter Storm in Washington, January 16 to 21, 202413 events
- Cold in Illinois, January 16, 202412 events
- Winter Weather in New York, January 16, 20249 events
- Cold in Missouri, January 16, 20248 events
- Heavy Snow and Winter Weather in Washington, January 16 to 19, 20248 events
- Cold in West Virginia, January 16 to 17, 20248 events
- Winter Weather in Alabama, January 16, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157346.